* * Anonymous Doc

Thursday, January 27, 2011

I think my diabetes video somehow leaked into the cosmos and made all the diabetic patients find me in clinic. I had like three in a row this morning.

"My blood sugar keeps dropping really low after I take my medication. Like 35, 36. And I feel like I'm going to pass out. Then I eat something and after a little while I feel better. And it keeps happening, like once every day or two. But it's all happened only for the past two weeks. Before that it was all fine."

"Are you taking your medication?"


"Are you eating anything different than usual?"


"Are you doing anything different at all?"


"Are you taking your other medications?"


"So you can't think of anything different you're doing?"


"Are you sure?"

"Uh, I don't know, I guess one thing but it's probably nothing."

"No, what is it?"

"I've been taking the medication sometimes after I eat instead of before I eat."

"Uh... yeah, that's the problem."

"No, no way."


"I didn't think it mattered."

"Yeah, it says on the label you need to take it before you eat. There's a reason."

"I didn't think there was a reason."

"No, you need to follow the instructions on your medication. The instructions are there for a reason."

"You mean every medication, I should read what it says and not just take it?"

"Yeah. Definitely."

"Oh, no one ever told me that before."

"Yeah, there's a reason we put labels on everything, with instructions."

"And when I take the medicine can really make a difference? You're not just screwing with me, doc?"

"No. It really does matter."

"Aw, that's crazy."

"No, it really matters. Please take the medication when it says to take it."

"Even if sometimes I have to go upstairs and get it, when I'm about to sit down and eat? I can't just take it afterwards?"

"No. You should go upstairs and get it."



"Oh, man, that sucks."

"Not as much as feeling the way you've been feeling, right?"

"I don't think that's really what's causing it."

"I think it is."

"I don't know. We'll see."

"Yes. We will see. Anything else today?"

"Do I really have to take this much medicine? I hate taking all this medicine."







  1. Well, it did leak into the cosmos. I posted the URL on a diabetes mailing list and a website. It was too funny not to let other diabetics enjoy it! But it turned out they enjoyed the Pelvic Exam more!
    Natalie ._c-

  2. I hope some patient edu happened so this patient could understand why it matters. Just sayin'

  3. Just a thought, but would it possibly help to try and explain why it works the way it does - maybe if patients understood why they needed to take their medication before they ate, they might be more compliant?

  4. Something about this story just doesn't add up. I have had type I diabetes for 31 years. If this patient takes his insulin AFTER he eats, his blood sugar levels should be elevated because of food intake...not hypoglycemic.

    On another note, maybe you could leave the smart ass "duh read the label, that's what it's there for" attitude off for a while and do some education or enlist the aid of a Certified Diabetes Educator if you don't have the time, patience, or training to educate your patient.

  5. "My doctor told me to take this" isn't nearly as good a motivator as "my doctor told me a story about how if I take the medication after I eat the sugar is already all attached to digestive molecules so the medicine can't soak it up." The second story is probably completely false and it still seems like it would work better because there's a reason now.

    Edit: I like John's idea of separating the job of "knows what medications match to what conditions" and "knows how to motivate patients to understand their condition" into two different jobs.

  6. This would make an excellent follow up video.

    And it should be mandatory viewing for patients who need medicine or other care on a schedule, be it with/without food, time of day, etc.

  7. I too am not understanding what medication would act to cause hypglycemia when taken after eating, because eating would presummably create a hyperglycemic situation...so why would the medication overcompensate if taken too late? Just curious.

  8. Resident ,
    Please start looking at the WHOLE PERSON you are treating , not just what they say or don't say . You are missing great oportunities to COMMUNICATE with your patients.

  9. Maybe the meds this patient has are short-acting, so they need to be before the meal so that the insulin boost happens during/after the meal instead of after/way after the meal, when blood sugar might start dropping on its own and then be forced too low?